Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 243, NWS Des Moines, IA

October 4, 2013Dallas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Oct 4, 2013, 1:53 PM CDT for Dallas County, Iowa. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 4, 2013, 1:53 PM CDT (18:53 UTC)
Expired
Oct 4, 2013, 2:30 PM CDT
In force
37 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dallas County, IA

The radar

The Des Moines radar (KDMX), 36 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 2:34 PM CDTHAIL 0.753 S Woodward, IAREPORTED AT INTERSECTION OF IA 141 AND CO HWY R22.
Oct 4, 2:34 PM CDTHAIL 0.753 S Woodward, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2013-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2013-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

421 
WUUS53 KDMX 041853
SVRDMX
IAC049-041930-
/O.NEW.KDMX.SV.W.0243.131004T1853Z-131004T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
153 PM CDT FRI OCT 4 2013

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DALLAS COUNTY IN CENTRAL IOWA...

* UNTIL 230 PM CDT

* AT 150 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF
  ADEL...AND MOVING NORTHEAST AT 45 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  DALLAS CENTER...PERRY...WOODWARD...MINBURN...BOUTON AND GRANGER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4158 9425 4160 9424 4160 9427 4161 9428
      4186 9410 4186 9382 4162 9382 4154 9421
TIME...MOT...LOC 1854Z 224DEG 41KT 4165 9410

HAIL...1.00IN
WIND...60MPH

$$

JUNGBLUTH
2 follow-up statements
355 
WWUS53 KDMX 041908
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
208 PM CDT FRI OCT 4 2013

IAC049-041930-
/O.CON.KDMX.SV.W.0243.000000T0000Z-131004T1930Z/
DALLAS IA-
208 PM CDT FRI OCT 4 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
DALLAS COUNTY UNTIL 230 PM CDT...

AT 204 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DALLAS
CENTER...AND MOVING NORTHEAST AT 40 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
PERRY...WOODWARD...BOUTON AND GRANGER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4164 9400 4165 9425 4186 9410 4186 9382
      4171 9382
TIME...MOT...LOC 1908Z 220DEG 34KT 4176 9401

HAIL...1.00IN
WIND...60MPH

$$

JUNGBLUTH
925 
WWUS53 KDMX 041931
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
231 PM CDT FRI OCT 4 2013

IAC049-041940-
/O.EXP.KDMX.SV.W.0243.000000T0000Z-131004T1930Z/
DALLAS IA-
231 PM CDT FRI OCT 4 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DALLAS COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA. SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM...WITH THE 
THREAT OF LARGER HAIL MOVING NORTHEAST INTO A NEW SEVERE 
THUNDERSTORM WARNING OVER PORTIONS OF BOONE...POLK AND STORY 
COUNTIES.

LAT...LON 4164 9400 4165 9425 4186 9410 4186 9382
      4171 9382
TIME...MOT...LOC 1908Z 227DEG 32KT 4173 9401

$$

JUNGBLUTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 12:35 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Oct 4, 12:35 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1235 PM CDT FRI OCT 4 2013

.SHORT TERM.../TODAY AND TONIGHT/...
ISSUED AT 407 AM CDT FRI OCT 4 2013

THE LOW LEVEL JET WILL GRADUALLY WEAKEN THIS MORNING WHILE THE
INSTABILITY SHIFTS NORTH THIS MORNING. THE FRONTAL BOUNDARY HAS
SUNK INTO CENTRAL IOWA THOUGH THE SFC IS CURRENTLY CHAOTIC AND
CONVECTIVELY CONTAMINATED. THE SOUTHERN END OF THE BOUNDARY IS
QUITE SHALLOW AND IT SHOULD BEGIN TO LIFT BACK NORTH THROUGH THE
DAY. IN ADDITION TO THE WIDESPREAD THUNDERSTORM ACTIVITY ACROSS
IOWA...A LARGE ACCAS FIELD HAS DEVELOPED OVER EASTERN KANSAS AND
IS LIFTING TOWARDS THE STATE. THE PRIMARY THUNDERSTORM ACTIVITY
THROUGH MID AFTERNOON IS ANTICIPATED ALONG AND NORTH OF THE WARM
FRONT AND BE MOSTLY ELEVATED. SOME CONVECTIVE ELEMENTS ALSO LIKELY
TO REMAIN IN THE WARM SECTOR THROUGH THIS TIME. A FEW SEVERE
STORMS ARE POSSIBLE THROUGH 21Z WITH QUARTER SIZED HAIL AND 60 MPH
WINDS THE PRIMARY THREATS.

THE MAIN UPPER LEVEL WAVE AND DRY SLOT WILL APPROACH THE WESTERN
FORECAST AREA AROUND 00Z OR SHORTLY AFTER. SFC LOW PRESSURE WILL
HAVE LIFTED INTO NORTHEAST NEBRASKA BY THIS TIME WITH THE BOUNDARY
ENTERING THE WESTERN PORTION OF THE STATE AND THE TRIPLE POINT
OVER WEST CENTRAL TO NORTHWEST IOWA. SFC BASED CAPES OF 1500-2500
J/KG ARE POSSIBLE OVER THE SOUTHWEST HALF OF IOWA BY 00Z AND WILL
HELP FUEL THUNDERSTORM DEVELOP AS THE AFOREMENTIONED DYNAMICS
ARRIVE. CONDITIONS WILL BE FAVORABLE FOR SUPERCELL DEVELOPMENT
WITH DEEP LAYER SHEAR OF 40-50 KTS. LOW LEVEL SRH VALUES OF
250-350 M2/S2 ARE LIKELY NEAR THE TRIPLE POINT REGION AND THIS
WOULD BE THE MOST FAVORED REGION FOR TORNADIC SUPERCELLS. IN
ADDITION VERY LARGE HAIL TO 2 INCHES IN DIAMETER AND WIND GUSTS TO
70 MPH ARE ALSO LIKELY WITH THE STRONGEST STORMS. THE TORNADO
THREAT IS NOT ANTICIPATED TO BE AS GREAT FARTHER SOUTH ALONG THE
COLD FRONT WITH LOWER 0-1 KM SRH VALUES. HOWEVER STILL LIKELY TO
HAVE A FEW SUPERCELLS EARLY TRANSITIONING TO POTENTIAL LEWP
SEGMENTS OR A LINE WITH EMBEDDED SHALLOW MESOVORTICES WITH
FOCUSED AREAS FOR DAMAGING WINDS TO 70 MPH OR MORE IN ADDITION TO
A LARGE HAIL THREAT. THIS LINE WOULD ARRIVE FROM AMES TO DES
MOINES TO LAMONI FROM 03Z-06Z. THE SEVERE THREAT WILL DIMINISH
AFTER 06Z AS THE THUNDERSTORMS SHIFT OFF TO THE EAST. CERTAINLY AN
VERY ACTIVE OCTOBER DAY IS ANTICIPATED WITH THE SEVERE THREAT
CONDITIONAL ON CLOUD COVER WHICH IF BECOMES MORE WIDESPREAD THAN
EXPECTED WITHIN THE WARM SECTOR WOULD LIMIT POTENTIAL.

.LONG TERM.../SATURDAY THROUGH THURSDAY/...
ISSUED AT 407 AM CDT FRI OCT 4 2013

STORMS WILL LINGER SATURDAY MORNING OVER THE EAST THEN MUCH OF THE
DAY WILL BECOME DRY AND BREEZY WITH STEADY TO FALLING TEMPERATURES
WITH THE BOUNDARY PASSAGE. FINALLY GOOD AGREEMENT ON THE
EVOLUTION OF THE UPPER LOW WITH THE NAM BEING THE LAST TO JOIN THE
PARTY. THE UPPER LOW WILL PASS ACROSS IOWA SATURDAY NIGHT
AND SUNDAY. AN ATTENDANT SHOWER THREAT AND WRAP AROUND STRATUS WILL
ACCOMPANY THE SYSTEM BEFORE IT PASSES OFF TO THE EAST. WARM
ADVECTION WILL RETURN BY EARLY NEXT WEEK THEN THE UPPER FLOW WILL
AGAIN TRANSITION TO SOUTHWESTERLY FLOW AS ANOTHER POTENT UPPER LOW
DIVES INTO THE CALIFORNIA AND NEVADA REGION BY MID NEXT WEEK. THIS
WILL BRING DRY AND MILD CONDITIONS THROUGH THAT TIME.

&&

.AVIATION...04/18Z
ISSUED AT 1230 PM CDT FRI OCT 4 2013

CEILINGS HAVE LIFTED ACROSS SITES...WITH VFR CONDITIONS PREVAILING.
AREAS OF SHOWERS WILL CONTINUE TO AFFECT SOUTHERN
SITES...KDSM/KALO/KOTM THROUGH 00Z. THUNDERSTORMS WILL DEVELOP
ACROSS THE WEST PUSHING EASTWARD AROUND 00Z. TSRA MAY AFFECT
SITES...WITH IFR CONDITIONS AT TIMES. SYSTEM WILL PUSH QUICKLY
EAST...WITH ONLY SMALL WINDOW TO AFFECT SITES...HOWEVER LINGERING
LOW CEILINGS AND VISIBILITIES MAY AFFECT SITES...WITH IFR OR LIFR
CONDITIONS POSSIBLE...MOSTLY LIFTING BY 12Z. WINDS WILL SHIFT TO
THE WEST/SOUTHWEST BEHIND SYSTEM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DONAVON
LONG TERM...DONAVON
AVIATION...AWB
Hazardous weather outlook, Oct 4, 12:09 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1209 PM CDT FRI OCT 4 2013

IAZ015-023-024-033>036-044>048-057>061-070>074-081>084-092>095-
051100-
PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-
ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-
DECATUR-WAYNE-
1209 PM CDT FRI OCT 4 2013

...TORNADOES POSSIBLE BY LATE AFTERNOON AND EARLY THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WESTERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE WEATHER LATE THIS AFTERNOON THROUGH
THE EVENING. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
WITH QUARTER SIZED HAIL AND 60 MPH WINDS POSSIBLE. MORE SIGNIFICANT
SEVERE STORMS ARE THEN POSSIBLE LATER TODAY DURING THE MODERATE
RISK TIME FRAME. VERY LARGE HAIL...GOLF BALL SIZED OR LARGER...70
MPH WINDS AND TORNADOES ARE ALL POSSIBLE. A STRONG TORNADO MAY
OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER THIS AFTERNOON AND INTO THE
EVENING HOURS.

IAZ004>007-016-017-025>028-037>039-049-050-062-075-085-086-096-097-
051100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-POWESHIEK-
MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS-
1209 PM CDT FRI OCT 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
EASTERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH MID AFTERNOON
TODAY WITH QUARTER SIZED HAIL AND 60 MPH WINDS. A GREATER RISK FOR
SEVERE WEATHER IS EXPECTED AFTER 5 PM THROUGH MIDNIGHT AS A LINE
OF STORMS DEVELOPS OVER WESTERN IOWA AND RACES EAST THROUGH THE
EVENING. HALF DOLLAR SIZED HAIL...65 MPH WINDS AND AN ISOLATED
TORNADO OR TWO MAY OCCUR WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS ARE POSSIBLE OVER EASTERN IOWA SATURDAY
MORNING...BUT SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON...BUT LIKELY
FOR A PERIOD THIS EVENING.

SMALL

In the hours before

Special weather statement, Oct 4, 9:04 AM CDT, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
904 AM CDT FRI OCT 4 2013

IAZ062-075-041500-
MAHASKA-POWESHIEK-
904 AM CDT FRI OCT 4 2013

THUNDERSTORMS WITH GUSTY WINDS WILL MOVE EAST AT 30 MPH THROUGH
PORTIONS OF MAHASKA AND POWESHIEK COUNTIES UNTIL 10 AM.

WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  NEW SHARON...         BEACON...             UNIVERSITY PARK...
  OSKALOOSA...          MALCOM...             MONTEZUMA...
  OSKALOOSA AIRPORT...  KEOMAH VILLAGE...     BARNES CITY...
  ROSE HILL...          GUERNSEY...           FREMONT...
  DEEP RIVER...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER INDOORS UNTIL THESE STORMS HAVE PASSED.

JUNGBLUTH
Local storm report, Oct 4, 10:04 AM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1004 AM CDT FRI OCT 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     TSTM WND DMG     DALLAS CENTER           41.68N 93.98W
10/04/2013                   DALLAS             IA   AMATEUR RADIO

            POWER LINE BLOWN OFF INSULATORS AND STARTED A FIRE. TIME
            ESTIMATED FROM RADAR.

&&

AWB
Local storm report, Oct 4, 10:11 AM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1011 AM CDT FRI OCT 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     TSTM WND DMG     W MONROE                41.52N 93.10W
10/04/2013                   JASPER             IA   LAW ENFORCEMENT

            LARGE TREE DOWN HIGHWAY F90

&&

DEROY
Special weather statement, Oct 4, 12:49 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1249 PM CDT FRI OCT 4 2013

IAZ071-041815-
ADAIR-
1249 PM CDT FRI OCT 4 2013

...SPECIAL WEATHER STATEMENT...

AT 1245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL ADAIR COUNTY...MOVING
NORTHEAST AT 45 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...ARE
POSSIBLE WITH THIS STORM. EXPECT THE STORM TO MOVE THROUGH
GREENFIELD AROUND 1 PM.

LOCATIONS IMPACTED INCLUDE...
  GREENFIELD...         ADAIR...              STUART...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

JUNGBLUTH

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 1:34 AM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison41 min
Oct 4, 1:56 AM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright34 min
Oct 4, 2:08 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Madison, Polk, Story, Warren67 min
Oct 4, 2:56 AM CDTSevere Thunderstorm WarningDMXJasper, Polk34 min
Oct 4, 3:07 AM CDTSevere Thunderstorm WarningDMXMarshall, Story38 min
Oct 4, 3:27 AM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Poweshiek, Tama48 min
Oct 4, 7:10 AM CDTSevere Thunderstorm WarningDMXJasper, Polk50 min
Oct 4, 7:54 AM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren36 min
Oct 4, 7:57 AM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek48 min
Oct 4, 2:23 PM CDTSevere Thunderstorm WarningDMXBoone, Polk, Story67 min
Oct 4, 6:01 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth44 min
Oct 4, 6:35 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.